Drought, Canyonlands / Natural Bridges
- When
- May 1, 12:00 AM MST to May 31, 11:59 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Extreme drought conditions persisted during the month throughout the area. Please see the June 2003 Storm Data publication for a continuation of this drought situation.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Extreme drought conditions persisted during the month throughout the area. Please see the June 2003 Storm Data publication for a continuation of this drought situation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 30, 1:40 PM MST, 10 hours 20 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 240 PM MDT WED APR 30 2003 W-E ORIENTED JET STREAK ALONG INTERSTATE-70 HAS DEFINED THE UNSTABLE NORTH AND DRIER SOUTH. THE STREAK WILL WEAKEN TONIGHT BUT THE FAVORED ETA STILL PRODUCES SOME 4-3 DIVERGENCE OVER NW COLORADO. IN ADDITION...A VORT MAX OVER NV THIS AFTERNOON WILL PRODUCE LIFT BEGINNING BEFORE MIDNIGHT TONIGHT. SO WILL KEEP SCATTERED TO ISOLATED SHOWERS AND EVENING STORMS NORTH OF THE ROAN/TAVAPUTS PLATEAU. COLD TEMPS IN THE MOUNTAINS TONIGHT WILL AGAIN LEAD TO STRONG RH RECOVERY. THE SOUTH WILL HAVE THIN HIGH CLOUDS ONLY. THURSDAY-THURSDAY NIGHT: SCATTERED ACTIVE WEATHER REMAINS ACROSS THE NORTH. A SUBSIDENCE INVERSION WILL LIMIT CELL TOPS IN THE AFTERNOON...BUT THE -20C ISOTHERM REMAINS IN THE UPDRAFT REGION SO WILL MENTION AFTERNOON AND EARLY EVENING THUNDERSTORMS. SNOW LEVEL REMAINS AROUND 7500 FEET WITH NO ACCUMULATION EXPECTED. 99/RAMEY LONG TERM DISCUSSION: FRIDAY AND SATURDAY: FLAT DIRTY RIDGE OVER THE FORECAST AREA ON FRI AMPLIFIES OVER THE PLAINS STATES ON SAT AS WEST COAST TROUGH MOVES INTO THE GREAT BASIN. MODELS IN FAIR AGREEMENT WITH TIMING OF THIS FEATURE THROUGH SAT MORNING. THEN THE GFS IS FASTER THAN THE EC AS THE SHORTWAVE TRACKS ACROSS THE WESTERN CONUS INTO THE PLAINS SUN THROUGH MON. 12Z ETA AND GFS SUPPORT FASTER TIMING. FOR THE DETAILS: TEMPS CONTINUE TO WARM ON FRI. WILL KEEP A MENTION OF POSSIBLE AFTERNOON MOUNTAIN THUNDERSTORMS OVER THE NORTH DUE TO AVAILABLE MOISTURE THERE. THEN ON SAT LOOK FOR INCREASING INSTABILITY AND SOUTHWEST WINDS AS THE SYSTEM APPROACHES. BOTH THE ETA AND GFS INDICATE ONE VORT LOBE BRUSHING THE NORTH SAT AFTERNOON...AND 100+ KT JET ADDING UPPER LEVEL DIVERGENCE AS IT PUSHES INTO NORTHWEST NM. COOLING ALOFT STARTS ON SAT WITH 500 MB TEMPS -20C BY 00Z SUN OVER THE WESTERN HALF. MAIN LIMITING FACTOR TO AFTERNOON THUNDERSTORM ACTIVITY WILL BE AMOUNT OF MOISTURE AHEAD OF THE TROUGH. WILL ADJUST POPS UP A LITTLE AND EXPAND COVERAGE OF SLIGHT CHANCE TO SOUTHERN MOUNTAINS. SUNDAY: DIFFERENCES IN MODELS STILL LESS THAN IN PREVIOUS RUNS WITH SUN PROMISING TO BE QUITE ACTIVE. BOTH SHOWING SPLIT FLOW REGIME WITH SOUTHERN STREAM PUSHING OUT ACROSS THE DESERT SOUTHWEST ON SAT NIGHT (GFS) OR SUN (EC). EVEN WITH THE FASTER GFS ANOTHER IMPULSE DROPS ACROSS THE FORECAST AREA. THEREFORE CHANCE POPS LOOKS GOOD. HEFFERNAN MONDAY-WEDNESDAY: WRAP-AROUND MOISTURE TO AFFECT MUCH OF THE REGION ON MONDAY AS STORM SYSTEM WRAPS UP OVER THE EASTERN PLAINS OF COLORADO. BOTH EC AND GFS INDICATE A SECONDARY WAVE ON THE BACK- SIDE OF THE SYSTEM TO ENHANCE SHOWERS AND THUNDERSTORMS. GFS INDICATES BROAD BUT SHALLOW TROF OVER THE WESTERN U.S. TUESDAY INTO WEDNESDAY. THEREFORE...WILL CONTINUE WITH CHANCE OR SLIGHT CHANCE SHOWERS AND THUNDERSTORMS INTO MIDWEEK WITH COOLER THAN NORMAL TEMPERATURES. NL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-011145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS OVER THE NORTHERN MOUNTAINS AND NORTHERN VALLEYS. ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE CENTRAL AND SOUTHERN MOUNTAINS THIS AFTERNOON. LOCALLY STRONG GUSTS OF WIND WILL OCCUR WITH SOME OF THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF ISOLATED THUNDERSTORMS WILL EXIST THURSDAY ACROSS THE MOUNTAINS AND NORTHERN VALLEYS...AND CONTINUE ACROSS THE MOUNTAINS FRIDAY AND SATURDAY. THE POSSIBILITY OF THUNDERSTORMS WILL INCREASE SUNDAY THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356682, 5356683, 5356684, 5356685, 5356686, 5356687, 5356688.